Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Topeka, KS

May 12, 2005Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 12, 2005, 9:37 PM CDT for Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 9:37 PM CDT (02:37 UTC)
Expired
May 13, 2005, 12:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 130240
FFWTOP
KSC087-130530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1230 AM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ADDITIONAL THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL MOVE
  ACROSS THE WARNED AREA THROUGH 11 PM. THIS SHOULD PRODUCE FLASH
  FLOODING IN SOME LOCATIONS THROUGH MIDNIGHT. 

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...
  WILLIAMSTOWN...
  PERRY...
  MCLOUTH...
  OZAWKIE...
  WINCHESTER...
  VALLEY FALLS...
  PERRY LAKE...
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3908 9558 3905 9521 3940 9518 3940 9556

$$
1 follow-up statement
000 
WGUS73 KTOP 130529
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1226 AM CDT FRI MAY 13 2005

KSC087-130536-
JEFFERSON-
1226 AM CDT FRI MAY 13 2005

...THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY WILL BE ALLOWED TO 
EXPIRE AT 1230 AM CDT...

WATER WHICH WAS OVER HIGHWAY 24 EARLIER IN THE EVENING HAS RECEDED 
AND NO FURTHER REPORTS OF FLOODING HAD BEEN RECEIVED. THEREFORE 
THE FLASH FOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1230 AM.

DO NOT DRIVE INTO ANY AREA WHERE THE WATER COVERS THE ROAD.

LAT...LON 3908 9558 3905 9521 3940 9518 3940 9556

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:15 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 12 2005

.DISCUSSION...
ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN
OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR
FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL
NOT CHANGE ONE THING ABOUT IT NOW.

WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS
HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS
NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS
EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS
SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA.
PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH
CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT.
IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY
TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF
RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH
MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF
THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH
LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF
THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE
QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT
MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT.
PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND
TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO
THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN
PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE
SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES
ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR
NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
358 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF
THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY
OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND
POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL
AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 12, 6:01 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 N EVEREST             39.72N 95.42W
05/12/2005  60 MPH           BROWN              KS   TRAINED SPOTTER

&&

SMB
Special weather statement, May 12, 6:03 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT THU MAY 12 2005

KSZ008-009-020>022-034>037-130003-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY AND MANHATTAN
603 PM CDT THU MAY 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 258 HAS BEEN
CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  RILEY                 OTTAWA
GEARY                 DICKINSON             MORRIS

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 12, 6:37 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 S TOPEKA              38.99N 95.68W
05/12/2005                   SHAWNEE            KS   PUBLIC

            PUBLIC REPORTED SEVERAL TREES AND LARGE TREE LIMBS BLOWN
            DOWN IN MONTARA SUBDIVISION NEAR FORBES FIELD

0632 PM     NON-TSTM WND GST OVERBROOK               38.78N 95.56W
05/12/2005  70 MPH           OSAGE              KS   TRAINED SPOTTER

0632 PM     TSTM WND GST     4 N RICHLAND            38.94N 95.54W
05/12/2005  65 MPH           SHAWNEE            KS   TRAINED SPOTTER

&&

SMB
Local storm report, May 12, 7:00 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 S OSKALOOSA           39.14N 95.31W
05/12/2005                   JEFFERSON          KS   TRAINED SPOTTER

            TREE DAMAGE 4 TO 5 INCH TREE LIMBS BLOWN DOWN

&&

SMB
Local storm report, May 12, 7:54 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            1 S SUMMERFIELD         39.97N 96.35W
05/12/2005                   MARSHALL           KS   LAW ENFORCEMENT

            WATER FLOWING OVER K 99 BETWEEN DEERTRAIL AND HARVEST
            ROADS

0325 PM     TSTM WND GST     5 E ENTERPRISE          38.90N 97.02W
05/12/2005  60 MPH           DICKINSON          KS   TRAINED SPOTTER

            NO DAMAGE OBSERVED

0338 PM     TSTM WND GST     JUNCTION CITY           39.03N 96.83W
05/12/2005  60 MPH           GEARY              KS   TRAINED SPOTTER

            SPOTTER REPORTS VISIBILITY REDUCED TO LESS THAN 50 FEET

0341 PM     HAIL             JUNCTION CITY           39.03N 96.83W
05/12/2005  1.00 INCH        GEARY              KS   TRAINED SPOTTER

0342 PM     HAIL             JUNCTION CITY           39.03N 96.83W
05/12/2005  1.00 INCH        GEARY              KS   TRAINED SPOTTER

0351 PM     HAIL             6 NE JUNCTION CITY      39.09N 96.75W
05/12/2005  1.00 INCH        RILEY              KS   TRAINED SPOTTER

0355 PM     TSTM WND DMG     BAILEYVILLE             39.84N 96.18W
05/12/2005                   NEMAHA             KS   TRAINED SPOTTER

            16-18 INCH TREE LIMB KNOCKED DOWN BY 60 MPH WIND GUST.

0355 PM     TSTM WND GST     6 S BAILEYVILLE         39.76N 96.18W
05/12/2005  70 MPH           NEMAHA             KS   TRAINED SPOTTER

0410 PM     HAIL             7 SSW LATIMER           38.65N 96.89W
05/12/2005  0.75 INCH        MORRIS             KS   TRAINED SPOTTER

0426 PM     HAIL             6 NW SABETHA            39.96N 95.88W
05/12/2005  1.00 INCH        NEMAHA             KS   TRAINED SPOTTER

0438 PM     FLASH FLOOD      1 N CENTRALIA           39.74N 96.13W
05/12/2005                   NEMAHA             KS   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED WATER RUNNING ACROSS HWY 187

0445 PM     FLASH FLOOD      2 E SENECA              39.83N 96.03W
05/12/2005                   NEMAHA             KS   LAW ENFORCEMENT

            WATER FLOWING OVER HWY 36 AND RURAL CTY ROADS

0517 PM     FLASH FLOOD      2 W AXTELL              39.87N 96.30W
05/12/2005                   MARSHALL           KS   LAW ENFORCEMENT

            WATER FLOWING OVER COUNTY ROAD WEST OF AXTELL.

0600 PM     TSTM WND GST     3 N EVEREST             39.72N 95.42W
05/12/2005  60 MPH           BROWN              KS   TRAINED SPOTTER

0630 PM     TSTM WND DMG     4 S TOPEKA              38.99N 95.68W
05/12/2005                   SHAWNEE            KS   PUBLIC

            PUBLIC REPORTED SEVERAL TREES AND LARGE TREE LIMBS BLOWN
            DOWN IN MONTARA SUBDIVISION NEAR FORBES FIELD

0632 PM     TSTM WND GST     4 N RICHLAND            38.94N 95.54W
05/12/2005  65 MPH           SHAWNEE            KS   TRAINED SPOTTER

0632 PM     NON-TSTM WND GST OVERBROOK               38.78N 95.56W
05/12/2005  70 MPH           OSAGE              KS   TRAINED SPOTTER

0650 PM     TSTM WND DMG     5 S OSKALOOSA           39.14N 95.31W
05/12/2005                   JEFFERSON          KS   TRAINED SPOTTER

            TREE DAMAGE 4 TO 5 INCH TREE LIMBS BLOWN DOWN

&&

SMB
Special weather statement, May 12, 8:04 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT THU MAY 12 2005

KSZ010>012-023-024-026-038>040-054-055-130204-
BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE...
MARYSVILLE AND TOPEKA
804 PM CDT THU MAY 12 2005

...TORNADO WATCH NUMBER 259 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH...

NEMAHA                MARSHALL              BROWN
JACKSON               POTTAWATOMIE          JEFFERSON
SHAWNEE               WABAUNSEE             DOUGLAS
OSAGE                 LYON

SOME CITIES NO LONGER UNDER THE TORNADO WATCH...

EMPORIA               LAWRENCE              TOPEKA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:04 PM CDTFlash Flood WarningTOPDickinson3 hr
May 12, 9:44 PM CDTFlash Flood WarningTOPDouglas, Shawnee3 hr
May 12, 10:00 PM CDTFlash Flood WarningTOPWabaunsee3 hr
May 12, 10:38 PM CDTFlash Flood WarningTOPLyon, Osage6 hr
May 12, 10:52 PM CDTFlash Flood WarningTOPDouglas, Franklin6 hr
May 13, 2:33 AM CDTFlash Flood WarningTOPLyon3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.